# SDR CA091127007

- Difficulty date: November 23, 2009
- Submitted: January 19, 2010
- Operation: General aviation
- Make and model: Piper PA-28-140
- Aircraft time: 13,979 hours
- Engine: Lyc O320E3D
- System (JASC): 7603 · Power Lever
- Part: Lever
- Part number: 6697900
- Condition: Separated
- Location: Throttle
- Stage of operation: CR
- How discovered: O
- Nature of condition: F
- Precautionary procedure: O

## Discrepancy

(CAN) DURING THE DOWNWIND LEG, PRIOR TO LANDING, THE THROTTLE KNOB UNEXPECTANTLY SEPARATED FROM THE THROTTLE LEVER WHEN THE PILOT SOUGHT TO REDUCE POWER FOR THE DESCENT. THE PILOT WAS ABLE TO CONTINUE THE APPROACH AND LANDING UNEVENTFULLY BY MANIPULATING THE LEVER ARM (WITHOUT THE KNOB). AN EXAMINATION REVEALED THAT THE SCREW THAT ATTACHED THE THROTTLE KNOB TO THE THROTTLE LEVEL BECAME DETACHED, MOST LIKELY DUE TO VIBRATION. THERE IS NO ANCHOR BOLT CALLED FOR IN THE DESIGN. AN INSPECTION OF THE REMAINING FLEET OF THREE CHEROKEES REVEALED TWO WITH LOOSE ATTACHMENT SCREWS. ONE OF THE FOUR CHEROKEES HAD A SECURE ATTACHMENT SCREW. THE AMO PLACE ANCHORING BOLT ON THE ATTACHMENT SCREWS OF ALL AIRCRAFT.   HAD SEPARATION OCCURRED ON SHORT FINAL, THE RESULT COULD HAVE BEEN CATASTROPHIC. (TC NR 20091127007)
